NWS Gaylord, MI wrote its last area forecast discussion before the first event at Aug 3, 5:53 AM EST, 3 hours 52 minutes earlier.
Area forecast discussion, Aug 3, 5:53 AM EST, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
653 AM EDT Wed Aug 3 2022
.NEAR TERM...(Today through Tonight)
Issued at 315 AM EDT Wed Aug 3 2022
...Severe storms and heavy rain today...
High Impact Weather Potential...Some severe storms likely today,
especially in northern lower MI. All severe wx types possible. Heavy
rain.
Warm/moist air continues to stream ne-ward into northern MI. APX
VWP shows ssw winds of 40-45kt 2k feet off the surface. Multiple
MCSs are occurring in the warm sector, ahead of a cold front
moving into far eastern MN and western IA. As low pressure passes
to our north, the front will get dragged across northern MI early
tonight, though a pre-frontal trof is also expected to cross the
area.
Initial MCS has weakened, now moving across far eastern upper and
far northern lower MI. It tails off to some stronger convection
now moving into Leelanau/Benzie Cos. Stratiform rain from a 2nd
MCS is advancing eastward toward the area, though some deep
convection is embedded within, especially up around Newberry.
The low level jet should get a bit stronger yet (toward 50-55kt) ,
but it will also veer to the wsw in the early morning hours. That
will eventually diminish moist inflow. Our 1km winds don't back
again until later today, just ahead of the cold front. Anticipate
the nearest upstream area of precip to gradually cross northern
MI thru 9-10am, with some embedded TSRA (especially early on in nw
lower MI, near the greatest MuCape plume to our sw). An isolated
svr storm is possible here, with a hail/wind threat.
Precip coverage will decrease by late morning, and some peeks of
sunshine will promote destabilization. But in general, the day
looks a little cloudier, and temps not quite as warm, as earlier
forecast. It will be abundantly sticky, though (dew points near
70f). Steepening low-level rates in the face of any diurnal
heating will result in a plume of MlCape values increasing to
near 2k j/kg over the se half/third of the forecast area by early
afternoon. 0-6km bulk shear values are lower in this unstable
plume than elsewhere in the area, but do still increase close to
40kt by late afternoon. This is still not /great/ for storm
organization, and storms should tend to be outflow-dominant. But
convective clusters will achieve some degree of organization at
times, and a wind damage threat is the primary concern. We could
muster some hail, though the deeply warm airmass is an obstacle.
Finally, though we lack the shear profile for classic
supercellular tornadoes, we will have low LCL heights and a lot
of low-level Cape. Stretching of low-level vorticity generated by
outflow boundaries will be a potential source of isolated
tornadogenesis, mainly in n central and ne lower MI.
Likely pops most of the area this afternoon and early evening. As
a pre-frontal trof and then actual cold front work across the
area, precip ends from nw to se after 8pm. We should be precip
free by 5am. Patchy fog is possible overnight.
To this point, precip totals have behaved themselves...but they
were supposed to. A little bit of cell training is trying to set
up w of TVC. 1-2" rainfall amounts will be relatively common in
northern lower MI today, and isolated 2-3" amounts can't be ruled
out. We've been fairly dry, and most of the area can handle that.
The TC "metro" area is the most obvious potential exception.
Max temps near 80f in eastern upper MI, 80-85 in most of northern
lower MI, upper 80s near Saginaw Bay. Min temps tonight from the
mid 50s north to mid 60s far se.
&&
.SHORT TERM...(Thursday through Friday)
Issued at 315 AM EDT Wed Aug 3 2022
High Impact Weather Potential: Minimal attm...
Pattern Synopsis/Forecast:
Broad ridging persists across the southwestern US, with lingering
troughing extending down the length of the East Coast/Appalachians
into southeastern US. Top of the broader ridge, along with steep mid-
level lapse rates beneath it, has been shunted eastward over the
last several hours as anomalously strong, tightening vort max spins
eastward across the central Canadian Prairies, with signals in water
vapor imagery of increasing moisture and lift ahead of it over the
Upper Midwest; strengthening southwesterly LLJ over NW-SE oriented
instability gradient/surface warm front across the Upper Midwest
(from northern MN down into central OH) resulting in isentropically
driven convection developing over parts of MN/WI/W. UP...with some
severe reports already as of 2z in the W. UP. Strengthening E-W
thermal gradient between digging vort max and ridging is resulting
in strengthening of the upper level jet, into the realm of 100+kts
as it slides eastward across the international border (beneath this
is the surface cold front stretching from surface low in southern
Manitoba through ND/MT, to a surface low over southern B.C. ahead of
another shortwave dropping down the West Coast of Canada). Second
jet max well to the north of Michigan along the southern shore of
Hudson Bay. Surface troughing extends down through the central
Plains, with convection developing along some kind of moisture
gradient in central SD. (Surface dewpoints ahead of gradient across
IA/MN in the 70s...yuck...but does indicate abundant low-level
moisture advecting northward with this system.)
Looking ahead...will watch for warm sector to slide into the region
as shortwave trough and its resultant surface system become
increasingly positively tilted with time to our west. Surface cold
front itself continues to look a little slow to drop through...and
will be weakening...bridged by high pressure across the southeastern
US, and incoming surface high from Canada. Guidance is struggling a
tad with how quickly this boundary moves on out...so will have to
keep an eye on it in the coming days as a slower departure would
indicate a greater potential for precip to linger longer in parts of
our area...and perhaps cause issues further downstate and/or in
parts of the Ohio Valley. Meanwhile...upstream...more stout
troughing will drop into British Columbia tonight into
Thursday...again trekking eastward across southern Canada, resulting
in another developing surface system across the central
Plains/southern Canadian Prairies by Thursday night/Friday
morning...sort of in a similar fashion to the current event.
Guidance is still struggling with this event, too, but seems to take
the bulk of the system to our north...which attm appears to largely
leave the precip chances to our north and west...at least, for a
time...
Primary Forecast Concerns: Rain/storm potential through the period...
Winds Thursday should be generally on the lighter side, and
northerly behind the front...potentially with some lake breeze
influences developing as the larger-scale pressure gradient wanes
with the approach of surface high pressure. Friday should be
somewhat similar, though winds look to turn more east to southeast
with time as the high pressure slides by to our north in advance of
the next system across the Plains. This should result in lake breeze
development again, with most noteworthy convergence taking place
along the Lake Michigan coast, given background easterly
flow...though lack of moisture precludes much of anything beyond
perhaps diurnal cu, if that.
Thursday should be relatively quiet, though it may not be the
sunniest of days. While it's not out of the question some
showers and storms could linger near Saginaw Bay as the
surface front slowly sinks south (and speed of its departure
will ultimately determine this)...does appear that the bulk of the
precipitation should be to our south, along and south of the front,
which appears to be located more or less from the Thumb down into
West Michigan by 12z Thursday. Seeing signals in guidance for some
boundary layer moisture to linger behind the front, as broader
troughing holds on over the region. So we may at least start the day
rather dreary across northern Michigan, with low clouds and maybe
some fog/drizzle/showers or some such crud (particularly in areas of
orographic ascent on northerly flow)...but will look for drier air
to eventually work its way in as surface high pressure approaches
and subsidence finally breaks through the low-level
moisture...leading to a more pleasant latter half of the day. Cloud
cover in combination with cold advection behind the front will lead
to a cooler day Thursday as well, with highs perhaps running near or
slightly below average for a change.
The system Friday will be something to keep half an eye on, as
guidance still seems to want to take the bulk of the energy/surface
low with this next shortwave well off to our north...along with
most, if not all, chances of precipitation...but will have to
monitor just in case some of the upstream convection to our north is
able to ride down into our region along the flow. With lingering
surface high pressure in the region, and perhaps some upper level
ridging overhead, we may be able to stay relatively dry through the
period...at least, till perhaps the weekend (naturally), when the
baroclinic zone behind this system finally sinks far enough south to
be a concern for us (see below).
.LONG TERM...(Friday night through Tuesday)
Issued at 315 AM EDT Wed Aug 3 2022
High Impact Weather Potential: Minimal attm...watching weekend
system for more heavy rain signals...???
Pattern Synopsis/Forecast:
Beyond Friday, guidance continues to struggle with the evolution of
upstream systems...though will look for some kind of lingering
baroclinic zone from Friday's system slowly dropping into our region
over time, linked up with low pressure over the central Plains.
There are signals for another shortwave to drop into southern Canada
toward Saturday night/Sunday (with additional energy upstream of it)
that could aid in forcing along this lingering baroclinic zone and
potentially lead to an uptick in active weather across the
Midwest...though there is certainly some potential for active
weather somewhere across the Midwest this weekend with this boundary
hanging around. Given signals for this BCZ to be a little more zonal
and/or SW-NE oriented, and in our vicinity...along with perhaps some
anomalous moisture...may have to keep an eye on this for another
round of heavy rain concerns for the end of the weekend...though the
forecast becomes increasingly uncertain beyond Sunday afternoon,
with a great deal of uncertainty in the evolution of the upper level
pattern (and as a result, surface pattern) going into the start of
next week...though there may be some broad signals for a return to
this ridging-west, troughing-east pattern going into the end of the
extended. Stay tuned.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 653 AM EDT Wed Aug 3 2022
Periods of SHRA/TSRA will continue until this evening. Occasional
but brief IFR conditions expected, especially from 15Z to 01Z.
Exact details of when each TAF site will be impacted is somewhat
in doubt. Improving conditions tonight, as a cold front goes thru.
Southwest winds will be somewhat gusty today. LLWS this morning.
Lighter winds tonight, veering nw.
&&
.MARINE...
Issued at 315 AM EDT Wed Aug 3 2022
Sw-erly surface winds will remain gusty today, with a cold front
moving thru tonight, veering and lightening our winds. Small craft
advisories are in effect. Strong/svr t-storms are expected today,
especially on Lakes MI/Huron. Monitor for Special Marine
Warnings. Northerly winds will be in place on Thursday.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...BEACH HAZARDS STATEMENT through this evening for MIZ020-024-025-
030-031-088-095-098.
LH...SMALL CRAFT ADVISORY until 8 PM EDT this evening for LHZ345>349.
LM...SMALL CRAFT ADVISORY until 8 PM EDT this evening for LMZ341-342-
344>346.
LS...SMALL CRAFT ADVISORY until 8 PM EDT this evening for LSZ321-322.
&&
NEAR TERM...JZ
SHORT TERM...FEF
LONG TERM...FEF
AVIATION...JZ
MARINE...JZSpecial weather statement, Aug 3, 7:30 AM EST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Gaylord MI
830 AM EDT Wed Aug 3 2022
MIZ024-028>030-034>036-031330-
Iosco MI-Roscommon MI-Alcona MI-Ogemaw MI-Alpena MI-Oscoda MI-
Crawford MI-
830 AM EDT Wed Aug 3 2022
...Strong thunderstorms will impact portions of Alcona, southwestern
Alpena, southeastern Crawford, Ogemaw, northeastern Roscommon, Iosco
and Oscoda Counties through 930 AM EDT...
At 830 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ossineke Township to Lake St. Helen.
Movement was east at 55 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Ossineke Township around 835 AM EDT.
The Town Of Hubbard Lake and Hubbard Lake around 840 AM EDT.
West Branch, Ossineke, Spruce, Lost Lake Woods and Clear Lake
around 845 AM EDT.
Rose City, Selkirk, Negwegon State Park and Black River around 850
AM EDT.
Other locations in the path of these storms include Rifle River State
Park, Lupton, Long Lake, Hale and Plainfield Township.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4461 8326 4432 8329 4429 8335 4422 8343
4430 8462 4445 8470 4486 8397 4486 8389
4491 8389 4495 8381 4497 8338 4494 8338
4495 8332 4493 8328 4485 8324 4475 8325
4471 8322
TIME...MOT...LOC 1230Z 267DEG 54KT 4488 8377 4433 8451
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Cornish